Alert archive / South Dakota / Special Weather Statements in 2018

Special Weather Statement, NWS Aberdeen, SD

May 5, 2018Clark County, South Dakota

NWS Aberdeen, SD issued this special weather statement at May 5, 2018, 3:21 PM CDT for Clark County, South Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2018, 3:21 PM CDT (20:21 UTC)
Expired
May 5, 2018, 3:45 PM CDT
In force
24 min
Issued by
NWS Aberdeen, SD

County Clark County, SD

The radar

The Aberdeen radar (KABR), 62 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 3:22 PM CDTHAIL 0.5Turton, SDWINDS ESTIMATED AT 40 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2770 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS83 KABR 052021
SPSABR

Special Weather Statement
National Weather Service Aberdeen SD
321 PM CDT SAT MAY 5 2018
 
SDZ018-019-052045-
Clark SD-Spink SD-
321 PM CDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLARK AND EAST CENTRAL
SPINK COUNTIES UNTIL 345 PM CDT...

At 320 PM CDT, the public reported a strong thunderstorm over Turton,
or 19 miles northwest of Clark, moving southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clark, Raymond, Turton, Hillcrest Colony and Fordham Colony. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4505 9818 4511 9811 4499 9759 4474 9788
TIME...MOT...LOC 2020Z 308DEG 26KT 4504 9808 

$$

Dorn

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at May 5, 12:46 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 5, 12:46 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1246 PM CDT Sat May 5 2018

.UPDATE...
Issued at 1240 PM CDT Sat May 5 2018

Aviation discussion updated below for 18Z TAFs.

UPDATE Issued at 1046 AM CDT Sat May 5 2018

Inserted isolated sprinkles into the forecast earlier this morning
based on radar activity under this mid level cloud deck moving
across. Had a brief sprinkle at the ABR ASOS earlier this morning.
Otherwise, CAM solutions still indicate additional development of
showers/thundershowers by early/mid afternoon within steep lapse
rate and weakly unstable environment. Showers will be high based
once again with the capability to produce some gusty winds around
40 to 50 mph perhaps.

&&

.SHORT TERM...(Today and Tonight)
Issued at 346 AM CDT Sat May 5 2018

Fire weather concerns are on the top of the list thanks to a
similarly dry airmass, with minor changes in profiles compared to
Friday. Mixing should yield a touch higher dewpoints, generally
in the upper 30 to low 40 range, with mixed temperatures in the
upper 70s and low 80s - also just a touch higher compared to
Friday. 1/2km winds are around 15 to 20kts so again we will be
just butting up against Red Flag criteria. Will pass on headlines
again today because we can see a weak disturbance in northwest
flow provide the impetus for afternoon thunderstorms. Inverted V
soundings again, but with more CAPE in the profile (a few hundred
j/kg) and thus we can expect some taller convective development
compared to the shallow cells that passed over Friday. Convective
bases are still around the 0C mark, so much of the precipitation
will evaporate before reaching the surface and DCAPE values are
between 500-700j/kg (comparable to Friday as well). There is a
front and surface low that moves across the area, so will see
winds go around from the west to northwest and northerly this
evening, with 850mb temperatures falling overnight to around +8C,
so a cooler start to Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 346 AM CDT Sat May 5 2018

The extended period looks to start off quiet with high pressure over
the region Sunday through early Monday. The pattern then becomes a
bit more progressive, with a couple of periods of precipitation
during the remainder of the period. Best chances look to occur
Monday night through Tuesday night as a slow moving low pressure
system tracks across the central part of the country. There may be a
brief respite in precipitation chances Wednesday and Wednesday night
as high pressure moves in, then a frontal boundary looks to become
the focus for additional precipitation on Thursday and Friday. The
first system looks to be lacking in decent shear, but has a little
more instability, as well as some low level jet support for
thunderstorm development. The second system will have better shear
associated with it, but looks to be lacking in instability and jet
support, so should be more of just a rain making system, with little
in the way of convection.

Sunday and Monday will be the warmest days of the period, with highs
in the 70s. More cloud cover and possible precipitation will result
in cooler conditions after that, with highs mainly in the 60s
Tuesday through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1240 PM CDT Sat May 5 2018

VFR conditions will prevail through the TAF forecast period.
Scattered afternoon -SHRA/-TSRA are expected across the region,
possibly affecting a TAF site. Due to uncertainty in timing and
coverage, will include a VCTS mention in TAFs at this time.
Conditions are expected to remain VFR within any -SHRA or -TSRA,
but gusty surface winds from 30 to 40 knots are possible.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
SHORT TERM...Connelly
LONG TERM...Parkin
AVIATION...TMT
Hazardous weather outlook, May 5, 3:53 AM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
353 AM CDT Sat May 5 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060900-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
353 AM CDT Sat May 5 2018 /253 AM MDT Sat May 5 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

The fire danger will again reach the high to very high category
today with a westerly breeze resulting in above average
temperatures and low humidity.

Afternoon thunderstorms are also expected to develop across the
area. Gusty/erratic winds are possible with storms, but
widespread severe weather is not anticipated. Storms will diminish
in intensity during the evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms return to the forecast late Monday into Tuesday. At
this time the threat for severe weather appears to be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Special weather statement, May 5, 1:44 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
144 PM CDT SAT MAY 5 2018

SDZ009-010-016-051930-
Walworth SD-Potter SD-Edmunds SD-
144 PM CDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDMUNDS...
NORTHEASTERN POTTER AND SOUTHEASTERN WALWORTH COUNTIES UNTIL 230 PM
CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Hoven, or 14 miles southeast of Selby, moving
southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hoven.

LAT...LON 4536 9988 4543 9977 4530 9950 4513 9978
TIME...MOT...LOC 1843Z 325DEG 17KT 4537 9981

Dorn
Local storm report, May 5, 2:22 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
222 PM CDT SAT MAY 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     5 NW TOLSTOY            45.25N 99.68W
05/05/2018  E40 MPH          EDMUNDS            SD   NWS EMPLOYEE

&&

RL
Special weather statement, May 5, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
321 PM CDT SAT MAY 5 2018

SDZ018-019-052045-
Clark SD-Spink SD-
321 PM CDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLARK AND EAST CENTRAL
SPINK COUNTIES UNTIL 345 PM CDT...

At 320 PM CDT, the public reported a strong thunderstorm over Turton,
or 19 miles northwest of Clark, moving southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clark, Raymond, Turton, Hillcrest Colony and Fordham Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4505 9818 4511 9811 4499 9759 4474 9788
TIME...MOT...LOC 2020Z 308DEG 26KT 4504 9808

Dorn

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:44 PM CDTSpecial Weather StatementABRWalworth46 min
May 5, 4:42 PM CDTSpecial Weather StatementABRDay48 min

Nearby

Special Weather Statements in South Dakota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.